To report the use of manual therapeutic plasma exchange (TPE) in a dog with severe carprofen toxicity.
A 12-year-old neutered female Pembroke Welsh Corgi weighing 20 kg was evaluated after ingesting 223 mg/kg of carprofen. Emesis was attempted with apomorphine at the primary care veterinarian but was unsuccessful, and a dose of activated charcoal with sorbitol was administered. On presentation to the referral center, approximately 8 hours after ingestion, the dog’s physical examination revealed mild abdominal discomfort but was otherwise unremarkable. Treatment consisted of a combination of supportive care including activated charcoal with sorbitol, cholestyramine, IV lipid emulsion, and manual TPE. Blood samples were collected prior to the initiation of manual TPE and at the completion of 12 exchange cycles. Carprofen levels were determined by high-pressure liquid chromatography. A 57% decrease in carprofen levels was achieved with the combination of activated charcoal, cholestyramine, IV lipid emulsion, and manual TPE. The dog did not develop organ dysfunction secondary to toxicity and was discharged 4 days after ingestion.
New or Unique Information Provided
This report describes the successful decrease of plasma carprofen in a dog with the combination of decontamination techniques and manual TPE. While TPE has been previously reported as a successful therapeutic in dogs with nonsteroidal anti-inflammatory toxicity, including carprofen, equipment and expertise of this platform is not readily available. Manual TPE is technically simple and can be performed in any hospital with a large blood centrifuge.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents